Article Text

PDF
PTU-113 Acute Gastrointestinal Bleeding in Patients with an Implanted Left Ventricular Assist Device; A Single Centre Experience from The United Kingdom
  1. A Marley1,
  2. P Harvey2,
  3. C Dobson2,
  4. L Marley3,
  5. S Lim3,
  6. N Bhala2,
  7. R Boulton2
  1. 1Queen Elizabeth Hospital Birmingham, Birmingham, UK
  2. 2Gastroenterology Department
  3. 3Cardiology Department, Queen Elizabeth Hospital Birmingham, Birmingham, UK

Abstract

Introduction Left ventricular assist devices (LVAD) are used in patients with advanced heart failure, generally as a bridge to cardiac transplantation. One complication is gastrointestinal bleeding (GIB) often related to the development of angiodysplasia (AD), platelet dysfunction and the requirement for patients to be on anticoagulation as well as an antiplatelet agent. Achieving definitive haemostasis is challenging, often requiring multiple endoscopic and radiological interventions.

We report a single centre experience with one of the largest UK LVAD populations.

Methods All LVAD patients with episodes of GIB were assessed. GIB episode was defined as GIB requiring GI consultation. Data was collected from electronic patient record and review of patient notes. Interventions to achieve haemostasis were subdivided by those stopping a bleeding episode and interventions with no subsequent GIB episodes.

Results Forty-one patients have had an LVAD implanted of which 8 (20%) had GIB, including 13 separate episodes. Three patients had recurrent GIB episodes. All patients were routinely anticoagulated including 7 on warfarin, 1 unfractionated heparin. Concomitant medications included; 7 aspirin and 1 clopidogrel.

Investigation comprised; 16 gastroscopies (OGD), 3 flexible sigmoidoscopies (FS) and 6 CT angiograms (CTA).

OGDs included findings of; 7 D2 oozing/angiodysplasia, 2 gastric oozing/angiodysplasia, 1 gastritis and 6 were normal. None of the FS provided either diagnosis or therapeutic opportunity. 5 CTAs were non-diagnostic, although one delineated a significant bleeding point amenable to embolisation. CTA was noted to suffer artefact from the LVAD likely reducing diagnostic accuracy

Interventions included; one radiologically guided embolisation, 2 monotherapy argon plasma coagulation (APC), 1 monotherapy haemospray, 5 dual therapy (including combinations of APC, heater probe, adrenaline injection and haemospray). There was no intervention in 8 OGDs. Interventions preventing further episodes included one of; embolisation, dual therapy of APC and haemospray or adrenaline injection. In 5 patients haemostasis was spontaneous.

Conclusion GIB was common in those with an LVAD in-situ, in three cases this was recurrent. In such cases haemostasis was challenging, requiring multiple interventions. All patients were anticoagulated and most used antiplatelet agents, which could not be safely stopped. Further investigation is required to establish the optimal approach to such high risk patients, however dual therapy including APC or, if possible, CTA with embolisation appear to be the strategies of choice.

Disclosure of Interest None Declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.